(Health.com) -- Popular bone drugs taken by millions of older people to prevent osteoporosis do not appear to raise the risk of cancer in the esophagus, as some doctors and patients have feared.
A study of more than 80,000 people, published this week in the Journal of the American Medical Association, found no measurable difference in the rates of esophageal cancer in people who did and did not take oral bisphosphonates, a class of drugs that fight age-related bone loss.
Oral bisphosphonates -- which include drugs such as Fosamax and Boniva -- can upset the stomach and cause acid reflux, although it helps to take the medication as directed. Chronic acid reflux can damage the esophagus and in rare cases can cause precancerous changes.
But the study suggests that esophageal cancer is not a concern for people taking oral bisphosphonates, says Nancy Lane, M.D., the director of the Center for Healthy Aging at the University of California, Davis.
"Older individuals taking bisphosphonates for the treatment of osteoporosis do not need to worry about esophageal cancer, and physicians should not withhold ... bisphosphonates because of esophageal cancer risk," says Lane, who was not involved in the research.
A potential link between oral bisphosphonates and esophageal cancer was first raised last year, when a Food and Drug Administration official disclosed that the agency had received nearly two dozen reports of esophageal cancer --including eight deaths -- in people taking oral bisphosphonates, most notably Fosamax. (No cases were reported in people taking intravenous forms of the drugs.)
Researchers at the National Cancer Institute and Queen's University Belfast, in the United Kingdom, conducted the new study in response to these reports. They compared the rates of esophageal and stomach cancer in 83,652 people, half of whom had received at least one prescription for oral bisphosphonates in the previous decade. Just over 80 percent of the participants were women, and the average age was 70.
Very few participants developed esophageal or stomach cancer during the study. Eighty-nine and 92 cases of esophageal cancer were reported in the bisphosphonate and control groups, respectively, as were 49 and 57 cases of stomach cancer -- a negligible difference.
The new study, which followed patients for an average of 4.5 years, didn't last long enough to conclusively rule out a small increased risk of cancer from oral bisphosphonates, according to the researchers. But experts say the findings should still reassure doctors and patients who were unnerved by the news of the FDA reports.
"Many patients called into their doctors with a sense of deep anxiety, and it is possible that many people stopped a needed drug based on media hype about an unproven and even highly questionable finding," says Ethel Siris, M.D., the director of the Osteoporosis Center at Columbia University Medical Center, in New York City. "These data are very reassuring."
The study was far from perfect. The researchers had no way of verifying how many patients actually filled -- and took -- their bisphosphonate prescriptions, and they had incomplete information on the participants' other potential risk factors for cancer, such as smoking and body weight.
"Our study is the largest to date, but on the basis of our results we cannot rule out small increases in esophageal cancer risk in individuals taking bisphosphonates," says the study's lead author, Chris Cardwell, Ph.D, an epidemiologist at Queen's University Belfast.
Linda Russell, M.D., a rheumatologist at the Hospital for Special Surgery, in New York City, calls the findings "encouraging."
Dr. Russell says she feels comfortable prescribing oral bisphosphonates to patients with acid reflux, although she generally switches to an intravenous version if their reflux worsens. "The important thing is if a patient needs treatment for osteoporosis, they should get it, because the risk of mortality from a hip fracture is high," she says.
Some 10 million people in the United States -- most of them women -- have been diagnosed with osteoporosis, and an estimated 4.7 million take oral bisphosphonates, according to a 2009 study in the American Journal of Health-System Pharmacists.
Diane Wysowski, Ph.D, the FDA official who first linked oral bisphosphonates to esophageal cancer in a letter to the editor of the New England Journal of Medicine, says that the new study alone does not put the issue to rest.
The FDA has received additional reports of esophageal cancer in people taking oral bisphosphonates since 2009, says Wysowski, an epidemiologist at the branch of the agency responsible for tracking the safety of drugs after they have been approved. Additional studies with longer follow-up periods are needed to confirm or refute the link, she adds.
In the meantime, Wysowski says, patients taking the drugs should continue to be vigilant. "Be on the lookout for any esophageal symptoms if you take oral bisphosphonates, especially swallowing difficulty and throat, chest, or digestive discomfort, and report them to your physician for prompt evaluation and drug discontinuation," she says.
The study was funded by the Medical Research Council, a publicly funded research organization in the United Kingdom.
Copyright Health Magazine 2011